Alert archive / North Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Bismarck, ND

August 31, 2017Williams County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 31, 2017, 8:21 PM CDT for Williams County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 8:21 PM CDT (01:21 UTC)
Expired
Aug 31, 2017, 9:00 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND

County Williams County, ND

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2647 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WWUS83 KBIS 010121
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
821 PM CDT THU AUG 31 2017
 
NDZ009-010200-
Williams ND-
821 PM CDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILLIAMS COUNTY
UNTIL 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Epping, or 11 miles northeast of Williston, moving northeast at 30
mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Tioga, Ray, Epping, Wheelock and Spring Brook. 

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4856 10312 4837 10287 4815 10349 4830 10363
TIME...MOT...LOC 0121Z 244DEG 25KT 4827 10344 

$$

SCHILD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 31, 6:38 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 31, 6:38 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
638 PM CDT Thu Aug 31 2017

.UPDATE...
Issued at 634 PM CDT Thu Aug 31 2017

Storms continue to shift into northwest North Dakota early this
evening, with a stronger storm just on the Montana side of the
border. Ample instability is in place, but with lack of much deep
layer shear the storms should have a hard time maintaining
strength. Still expect convection to continue its eastwardly
track overnight. Updates have been sent.

UPDATE Issued at 427 PM CDT Thu Aug 31 2017

Increased POPs in south central areas to account for pop-up
convection. HiRes models are indicating that some storms may get
a little feisty this evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 305 PM CDT Thu Aug 31 2017

A surface front will move northwest-to-southeast across ND,
starting late tonight and through Friday. Associated chances for
showers and thunderstorms will increase in the west late this
afternoon/early evening. Precipitation is forecast to move from
west to east across the state overnight through Friday morning.
Severe weather is not expected. Light rain showers with embedded
thunderstorms is the general gist of what to expect. As chances
for showers and thunderstorms scoot off to the east by late
morning, western and central areas will have a fairly nice Friday.
It will be a little breezy though skies will clear and highs will
be in the 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 305 PM CDT Thu Aug 31 2017

Summation of the long term forecast, dry.

A broad upper level trough is projected to encompass the Northern
Plains towards the latter half of the extended. ND is on the dry
side of the trough; chances for rain overall are slim. Although,
below average temperatures, with highs in the 70s, can be expected
Monday through Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 634 PM CDT Thu Aug 31 2017

Scattered showers and thunderstorms will move east across western
and central North Dakota tonight into early Friday morning. MVFR
cigs will be possible over central North Dakota Friday morning.
Otherwise, VFR conditions expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...AC
LONG TERM...AC
AVIATION...JJS
Hazardous weather outlook, Aug 31, 6:32 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
632 PM CDT Thu Aug 31 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
632 PM CDT Thu Aug 31 2017 /532 PM MDT Thu Aug 31 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Chances for thunderstorms will spread east this evening and
overnight over western and central North Dakota. A storm or two
may become severe with quarter sized hail early this evening over
western North Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few lingering thunderstorms are possible in central areas Friday
morning. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 31, 6:52 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
652 PM CDT THU AUG 31 2017

NDZ009-010030-
Williams ND-
652 PM CDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILLIAMS COUNTY
UNTIL 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Fort Union Trading Post, or 18 miles west of
Williston, moving northeast at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Williston, Fort Union Trading Post and Trenton.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4815 10405 4833 10374 4810 10352 4809 10358
      4811 10361 4812 10359 4813 10359 4811 10364
      4812 10369 4809 10374 4806 10371 4805 10376
      4806 10378 4804 10380 4800 10404
TIME...MOT...LOC 2352Z 243DEG 24KT 4809 10401

SCHILD
Special weather statement, Aug 31, 8:18 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
818 PM CDT THU AUG 31 2017

NDZ001-009-010200-
Divide ND-Williams ND-
818 PM CDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILLIAMS AND
SOUTHWESTERN DIVIDE COUNTIES UNTIL 900 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bonetrail, or 27 miles northwest of Williston, moving
northeast at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations that may be impacted include...Grenora, Alamo, Writing
Rock State Historical Site, Bonetrail, Zahl, Appam, Hanks, Corinth
and Blacktail Lake.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4863 10405 4886 10387 4865 10322 4825 10404
TIME...MOT...LOC 0117Z 220DEG 25KT 4844 10403

SCHILD
Special weather statement, Aug 31, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
821 PM CDT THU AUG 31 2017

NDZ009-010200-
Williams ND-
821 PM CDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILLIAMS COUNTY
UNTIL 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Epping, or 11 miles northeast of Williston, moving northeast at 30
mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Tioga, Ray, Epping, Wheelock and Spring Brook.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4856 10312 4837 10287 4815 10349 4830 10363
TIME...MOT...LOC 0121Z 244DEG 25KT 4827 10344

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:18 PM CDTSpecial Weather StatementBISWilliams42 min
Aug 31, 8:51 PM CDTSpecial Weather StatementBISWilliams24 min
Sep 1, 2:56 PM CDTFire Weather WatchBISAdams, Billings, Bowman, Dunn, Golden Valley, Grant and 8 more24 hr

Nearby

Special Weather Statements in North Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.